Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 45, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Aug 3, 2005, 2:35 AM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 2:35 AM CDT (07:35 UTC)
- Expired
- Aug 3, 2005, 1:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:00 AM CDT | FLASH FLOOD | 3 E Great Bend, ND | EXCESSIVE RAINFALL OF 3 TO 5 INCHES CAUSED MANY AREA DITCHES AND CREEKS TO OVERFLOW INTO FIELDS AND ACROSS FARM ACCESS ROADS. HIGH WATER FLOODED SEVERAL SECTIONS OF CROPLAND AND SEVERAL FARM YARDS IN BRANDENBURG AND SUMMIT TOWNSHIPS. GRAIN HARVEST EQUIPMENT WA |
| Aug 3, 4:15 AM CDT | FLASH FLOOD | 1 W Doran, MN | AREA RAINFALL OF 2 TO 4 INCHES CAUSED THE DORAN SLOUGH TO FLOOD AND SPREAD ACROSS FIELDS AND FARM ACCESS ROADS MAINLY SOUTH OF COUNTY HWY 158 AND WEST OF U.S HWY 75. ROADBED AND FIELD EROSION EVIDENT SOUTHWARD TO STATE HWY 55. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2482 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 030738 FFWFGF MNC167-NDC077-031800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 235 AM CDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 100 PM CDT * AT 226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF FOXHOME TO 3 MILES NORTH OF STILES...OR ALONG A LINE EXTENDING FROM 10 MILES WEST OF FERGUS FALLS TO 24 MILES SOUTHWEST OF WAHPETON. THE STORMS PRODUCING VERY HEAVY RAIN CONTINUED TO PASS OVER THE SAME AREA. ADDITIONAL THUNDERSTORMS WILL BE MOVING ACROSS THE REGION OVER THE NEXT FEW HOURS. DOPPLER RADAR RAINFALL ESTIMATES INDICATE THAT 2 TO 4 INCHES OF RAINFALL HAS OCCURRED FROM SOUTH OF MOORETON TO FOXHOLM. AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE ACROSS THE AREA THROUGH 6 AM. * SOME LOCATIONS IN THE WARNING INCLUDE WAHPETON...WYNDMERE... LIDGERWOOD AND HANKINSON. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. LAT...LON 4646 9628 4630 9726 4598 9719 4607 9628 $$ KENNEDY
2 follow-up statements
000 WGUS73 KFGF 031134 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 634 AM CDT WED AUG 3 2005 MNC167-NDC077-031800- WILKIN MN-RICHLAND ND- 634 AM CDT WED AUG 3 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL RICHLAND AND SOUTHERN WILKIN COUNTIES UNTIL 100 PM CDT WEDNESDAY AFTERNOON... AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 3 TO 5 INCHES OF RAINFALL HAS OCCURRED SOUTH OF A LINE FROM WYNDMERE TO WAHPETON TO FOXHOME. THIS AREA OF HEAVY RAINFALL EXTENDS APPROXIMATELY 20 MILES SOUTH OF THIS LINE. ALTHOUGH THE HEAVY RAINFALL LOOKS TO HAVE ENDED...RUNOFF CONTINUES AND FLASH FLOODING REMAINS A THREAT. SOME LOCATIONS IN THE WARNING INCLUDE WAHPETON...WYNDMERE...LIDGERWOOD...MANTADOR...GREAT BEND AND FOXHOME. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4646 9628 4630 9726 4598 9719 4607 9628 $$ TG
000 WGUS73 KFGF 031755 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1255 PM CDT WED AUG 3 2005 MNC167-NDC077-031805- WILKIN MN-RICHLAND ND- 1255 PM CDT WED AUG 3 2005 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL RICHLAND AND SOUTHERN WILKIN COUNTIES... AT 1255 PM CDT...HEAVY RAINS HAVE LONG SINCE MOVED OUT OF SOUTHERN WILKIN AND CENTRAL RICHLAND COUNTIES. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO THE WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. LAT...LON 4646 9628 4630 9726 4598 9719 4607 9628 $$ GODON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:45 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 8:45 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 845 PM CDT TUE AUG 2 2005 .DISCUSSION...ALREADY UPDATED ZONES AND WEBPAGE FOR SEVERE THUNDERSTORM WATCH. ONE LONE SUPERCELL TRANSITIONING INTO A BOW ECHO IS RACING THROUGH BENSON AND TOWNER COUNTIES AT THIS TIME. WIND REPORTS OUT OF RUGBY SHOW THE STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 80 MPH ALONG WITH UP TO NICKEL SIZE HAIL. THIS STORM WILL CONTINUE TO TRACK SE AHEAD OF AN ADVANCING SHORTWAVE AND ALONG A COLD FRONT. ADDITIONAL STORMS ARE GETTING FIRED UP NORTH OF A SURFACE LOW NEAR MOBRIDGE SD ALSO IN ADVANCE OF THE SHORTWAVE IN NE WY. THE COMPLEX IN NRN SD SHOULD TRACK NE AND ALSO PRODUCE HAIL AND STRONG WINDS. THE CURRENT FORECAST HAS MOST OF THIS SCENARIO WELL IN HAND...WITH ONLY A LITTLE TWEAKING NEEDED TO REFLECT CURRENT TRENDS. --------------------PREVIOUS DISCUSSION------------------ .SHORT TERM... LOOKING LIKE THUNDERSTORMS A GOOD BET TO DEVELOP THIS EVENING INTO THE OVERNIGHT HOURS. SFC LOW WEST OF MOBRIDGE WILL MOVE EAST TOWARD ABERDEEN BY NEAR MIDNIGHT. WHILE LOW LEVEL JET IS ONLY ABOUT 20 KTS...EXTREME INSTABILITY AND LOW LEVEL MOISTURE (DEW PTS POOLING NR 75 THIS EVENING) WILL INTERACT WITH APPROACHING 500 MB SHORT WAVE TO GENERATE TSTM CLUSTER TO OUR WEST THIS EVENING...SPREADING INTO PARTS OF THE FCST AREA AFTER 02Z WITH BEST PARAMETERS AROUND 06Z AS CAP WEAKENS AND MID LEVEL TEMPS COOL SOME OVER ERN ND. ISSUED UPDATED HWO FOR TONIGHT. PREV FCST GRIDS HAD GOOD HANDLE ON THINGS AND WILL MAKE MINIMAL CHANGES TO FCST. ALL SHORT RANGE MODELS SHOWING PCPN BEHIND THE FRONT ON WEDNESDAY ASSOC WITH 300 MB JET ON FRONT SIDE OF 500 MB TROUGH IN SOUTH CENTRAL CANADA. THREAT FOR PCPN TO END LATE WED AFTN IN ERN ND AND WED EVE IN NW MN. WILL USE SLIGHTLY SLOWER GFS SOLN FOR TIMING IN REGARDS TO WIND FIELDS IN GRIDS. HIGH PRESSURE AND MUCH DRIER AIRMASS TO MOVE INTO THE AREA THURSDAY INTO FRIDAY WITH HIGH PRESSURE. .LONG TERM (SAT-TUE)...FLAT NORTHWEST FLOW TO BEGIN PERIOD TRANSITIONS TO MORE ZONAL FLOW DURING SUNDAY PERSISTING THROUGH TUESDAY. TWO CHANCES FOR PRECIPITATION EXIST FOR THIS PERIOD...THE FIRST ON SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. NEITHER OF THESE SYSTEMS APPEAR TO OFFER MUCH OF ANY THREAT FOR PRECIPITATION. A TREND TOWARD LOWER TEMPERATURES THROUGH THE PERIOD...NEAR NORMAL TO START...SLIGHTLY BELOW AVERAGE BY TUESDAY. && .AVIATION...VFR CONDITIONS THROUGH OVERNIGHT...WITH EXCEPTION OF A REMOTE THUNDERSTORM WHICH WOULD OCCUR FROM LATE EVENING THROUGH MIDNIGHT. FRONTAL PASSAGE EARLY WEDNESDAY MORNING TO BE ACCOMPANIED BY A FEW SHOWERS AND WIND SHIFT TO THE NORTHWEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 1 AM NORTH OF HWY 200. MN...NONE. && RIDDLE/JCA
Hazardous weather outlook, Aug 2, 2:30 PM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 230 PM CDT TUE AUG 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031127- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 230 PM CDT TUE AUG 2 2005 ...A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT OVER EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WEST OF A BAUDETTE TO MAHNOMEN TO FERGUS FALLS LINE. A UPPER LEVEL DISTURBANCE OVER WYOMING WILL MOVE INTO SOUTHWEST NORTH DAKOTA THIS EVENING AND THEN ACROSS EASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA AFTER MIDNIGHT. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE...BUT THERE EXISTS A WARM LAYER ALOFT. THIS WARM LAYER WILL PREVENT THUNDERSTORMS FROM DEVELOPING LATE THIS AFTERNOON OR EARLY EVENING. BUT AS THE UPPER WAVE MOVES TOWARD THE AREA LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN NORTH DAKOTA TOWARD MIDNIGHT...THEN MOVE INTO NORTHWEST MINNESOTA LATE TONIGHT. THE EXACT EVOLUTION AND COVERAGE OF THUNDERSTORMS IS NOT CERTAIN...BUT ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY ENDING FROM WEST TO EAST WEDNESDAY EVENING. AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. RIDDLE
In the hours before
Special weather statement, Aug 2, 10:59 PM CDT, 3 hours 36 minutes before
EXPERIMENTAL...WATCH COUNTY NOTIFICATION FOR WATCH 698 NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1059 PM CDT TUE AUG 2 2005 NDC005-019-027-035-039-063-067-071-091-095-097-099-030459- /E.CAN.KFGF.SV.A.0698.000000T0000Z-050803T0600Z/ ...SEVERE THUNDERSTORM WATCH 698 CANCELLED... IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES BENSON CAVALIER EDDY GRAND FORKS NELSON PEMBINA RAMSEY TOWNER WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES GRIGGS STEELE TRAILL INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND LANGDON.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:38 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 67 min |
| Aug 3, 2:09 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 66 min |
| Aug 3, 2:45 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 60 min |
| Aug 3, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 55 min |
| Aug 3, 3:15 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 62 min |
| Aug 3, 3:45 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 31 min |
| Aug 2, 7:52 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 55 min |
| Aug 2, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 48 min |
| Aug 2, 9:04 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 56 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.